Somogyi Effect

Somogyi Effect

Also called: Rebound Effect, Somogyi Phenomenon

Summary

The Somogyi effect is a sudden swing to high glucose levels (hyperglycemia) after episodes of low glucose (hypoglycemia) during sleep. A patient may go to sleep with normal glucose levels, but levels may drop during the night and result in nocturnal hypoglycemia. This in turn may trigger the release of hormones, including glucagon, that signal the liver to secrete more glucose into the blood. If too much glucose is released into the bloodstream, a patient may awaken in a hyperglycemic state.

For people with diabetes, nocturnal hypoglycemia and the Somogyi effect can result from causes such as taking too much insulin or not following a prescribed diet.

Signs and symptoms of nocturnal hypoglycemia include excessive sweating, restless sleep and waking with a headache. Patients may also notice symptoms of hyperglycemia in the morning, which include excessive urination, thirst or hunger, as well as weakness, fatigue and blurred vision.

Treating and preventing the Somogyi effect requires preventing nocturnal hypoglycemia. After first consulting their physician, patients with diabetes may require changes to their diabetes management plan. This can include changes to diet and medications.

About the Somogyi effect

The Somogyi effect is a sudden swing to high glucose (blood sugar) levels (hyperglycemia) after episodes of low glucose (hypoglycemia) during sleep. It is an attempt by the body to overcompensate for low glucose levels. The condition is named after the researcher who first clinically described it.

Patients with diabetes lack the ability to naturally regulate their blood glucose levels. Under normal circumstances, the hormone insulin controls how much glucose moves from the blood into the cells. Without the activity of insulin, glucose stays in the blood and is not available to the cells for energy. For people with diabetes, glucose levels can drop because of causes such as taking too much insulin or antidiabetic agents, not following a prescribed diet or overexerting themselves. This can result in nocturnal hypoglycemia and the Somogyi effect.

During periods of hypoglycemia, the body reacts by releasing stress hormones such as glucagon and epinephrine. These hormones cause the liver to release more glucose into the blood. However, the liver may overcompensate and release too much glucose, leading to hyperglycemia.

The Somogyi effect is also known as the rebound effect or hyperglycemic rebound. It is most likely to follow untreated episodes of nocturnal hypoglycemia. For patients with diabetes, hypoglycemia may be more likely to occur at night because they are less likely to identify or do anything about the symptoms of hypoglycemia while asleep. Evidence indicates the Somogyi effect is more likely to occur in patients with type 1 diabetes than type 2 diabetes.

Diabetic patients who have high glucose readings in the morning may need to test their glucose levels in the middle of the night, around 2 or 3 a.m., for several nights. If glucose readings are consistently low at those times, the Somogyi effect may be the cause of high glucose readings in the morning. However, if glucose readings are consistently normal or high during the night, the morning’s high readings may be the result of the dawn phenomenon.

Some physicians are not convinced that a Somogyi effect exists, and instead believe all incidents of morning hyperglycemia result from dawn phenomenon.

Other associated symptoms

Patients experiencing the Somogyi effect will have hyperglycemic episodes upon awakening. Possible symptoms of high glucose (blood sugar) levels that may occur upon awakening include:

  • Polyuria (excessive urination)
  • Polydipsia (excessive thirst)
  • Polyphagia (excessive hunger)
  • Weakness
  • Fatigue, exhaustion or lethargy
  • Blurred vision
  • Fruity-smelling breath
  • Drowsiness
  • Loss of appetite
  • Stomach pain
  • Nausea or vomiting
  • Kussmaul breathing
  • Dehydration
  • Dry mouth or skin
  • Difficulty concentrating
  • Headaches

Possible signs and symptoms of nocturnal hypoglycemia that occur in cases of the Somogyi effect include:

  • Sheets and pajamas damp from sweat
  • Nightmares or restless sleep
  • Waking with a headache
  • Rapid heartbeat
  • Feeling tired in the morning, despite an adequate amount of sleep

Treatment/prevention of the Somogyi effect

Treating and preventing the Somogyi effect is accomplished by preventing nocturnal hypoglycemia. Patients experiencing the Somogyi effect should try to determine what is causing their episodes of low glucose (blood sugar ) during the night, and make the appropriate changes. Patients can work with their diabetes educator or other members of their care team for help in adjusting their management plan. Patients should consult their physician before making any changes to their diabetes management plan. 

If nighttime glucose readings continue to be low, a physician may make adjustments to the patient’s diabetes management plan, which may include changes in insulin or other medication or their eating schedule. Possible adjustments include:

  • Increasing evening food intake
  • Changing the time of evening food intake
  • Reducing dosage of insulin or antidiabetic agents in the evening
  • Changing the type of insulin (e.g., from a regular-acting to an intermediate-acting insulin) or antidiabetic agents
  • Changing the time that insulin or antidiabetic agents are taken in the evening
  • Exercising early in the day instead of the evening
  • Considering using an insulin pump

A physician can devise a sick-day plan to help patients cope. If problems with glycemic control persist, a physician can take more aggressive steps to treat unstable diabetes.

Questions for your doctor

Preparing questions in advance can help patients have more meaningful discussions with healthcare professionals regarding their condition. Patients may wish to ask their doctor the following questions about the Somogyi effect:

  1. Why do I wake up in a state of hyperglycemia?
  2. What hazards does nocturnal hypoglycemia pose for me?
  3. Can the Somogyi effect be dangerous to me?
  4. Is the Somogyi effect a sign that I might have a more serious condition?
  5. How does the Somogyi effect differ from the dawn phenomenon? How can I tell the difference?
  6. What tests are needed to determine if my morning hyperglycemia is due to the Somogyi effect or dawn phenomenon?
  7. Could there be other causes for my morning hyperglycemia?
  8. What are my treatment options for the Somogyi effect?
  9. How can I prevent the Somogyi effect?
  10. Am I likely to experience the Somogyi effect in the future?
Scroll to Top